Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Salt Lake City, UT

September 4, 2005Davis County, Salt Lake County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 4, 2005, 6:28 PM MDT for Davis County, Salt Lake County, Tooele County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2005, 6:28 PM MDT (00:28 UTC)
Expired
Sep 4, 2005, 6:58 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Salt Lake County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 61 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3574 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 050029
SVRSLC
UTC011-035-045-050130-
/O.NEW.KSLC.SV.W.0078.050905T0028Z-050905T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
628 PM MDT SUN SEP 4 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DAVIS COUNTY IN UTAH
  NORTHWESTERN SALT LAKE COUNTY IN UTAH
  EXTREME EAST CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 730 PM MDT

* AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF MAGNA...OR ABOUT
  10 MILES NORTH OF TOOELE...AND MOVING NORTHEAST AT 25 MPH. THE     
  SALT LAKE MARINA ALONG I-80 IS IN THE DIRECT PATH OF THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF WOODS CROSS BY 705 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4069 11236 4059 11216 4087 11192 4087 11226

$$

MES
1 follow-up statement
000 
WWUS55 KSLC 050058
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 PM MDT SUN SEP 4 2005

UTC011-035-045-050104-
/O.CAN.KSLC.SV.W.0078.000000T0000Z-050905T0130Z/
SALT LAKE UT-TOOELE UT-DAVIS UT-
654 PM MDT SUN SEP 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DAVIS...EXTREME
EAST CENTRAL TOOELE AND NORTHWESTERN SALT LAKE COUNTIES IS
CANCELED...

THE STORM HAS WEAKENED RAPIDLY AND NO LONGER POSES A THREAT. 
HOWEVER...WINDS GUSTED TO 57 MPH AT A METEOROLOGICAL SENSOR ABOUT 5 
MILES NORTHWEST OF THE SALT LAKE AIRPORT AROUND 630 PM.  

LAT...LON 4069 11236 4059 11216 4087 11192 4087 11226

$$

MES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:15 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 4, 4:15 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT SUN SEP 4 2005

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL REMAIN OVER THE AREA THROUGH
MIDWEEK. WEAK DISTURBANCES MOVING ACROSS THE AREA WILL KEEP THE
AIRMASS UNSTABLE THROUGH LATE TONIGHT. AREAS NORTH AND WEST WILL BE
SOMEWHAT DRIER TOMORROW.

&&

.DISCUSSION...WEAK SHORTWAVE TROUGH MOVING INTO WESTERN WYOMING THIS
AFTERNOON AS ANOTHER SHORTWAVE TROUGH PUSHES ACROSS NORTH CENTRAL
NEVADA. CONVECTION FIRING UP NICELY OVER SOUTHERN...CENTRAL AND
NORTHEAST MOUNTAINS AS THE FIRST SHORTWAVE MOVES ACROSS AND AND
FAIRLY STRONG UPPER JET NOSES INTO SOUTHWEST UTAH. THE JET WILL
CONTINUE TO PUSH NORTHEAST INTO THE AREA AS THE SECOND SHORTWAVE
MOVES ACROSS NORTHWEST UTAH THIS EVENING. RESULT WILL BE CONVECTION
CONTINUING THROUGH THE EVENING HOURS WITH EVEN SOME ACTIVITY
LINGERING THROUGH LATE TONIGHT. CONVECTION WILL BE MOSTLY SUPPRESSED
IN THE EXTREME NORTHWESTERN PORTIONS OF THE CWA AS THE AIRMASS
REMAINS QUITE DRY THERE...BUT AMPLE MOISTURE OVER THE SOUTHEASTERN
PORTIONS OF THE CWA AND INCREASING MOISTURE OVER CENTRAL UTAH SHOULD
ALLOW CONVECTION TO DEVELOP/CONTINUE OVER THOSE AREAS. A VERY WEAK
COLD FRONT ALSO MOVES INTO NORTHWEST UTAH OVERNIGHT...DROPPING TEMPS
A FEW DEGREES IN THAT AREA TOMORROW.

RIDGE STRENGTHENS OVER NEW MEXICO/TEXAS PANHANDLE AREA THE NEXT
FEW DAYS. THE MOISTURE GETS PUSHED SOUTHEASTWARD...BUT WEAK
DISTURBANCES MOVING ACROSS THE AREA WILL STILL ALLOW FOR A CHANCE OF
PRECIP OVER MAINLY THE MOUNTAINS AND SOUTHEASTERN PORTIONS. AN UPPER
LOW SETTLING OFF THE WEST COAST ON WEDNESDAY AND THURSDAY SHOULD
HELP DRAW MOISTURE BACK INTO CENTRAL AND EASTERN UTAH. THE LOW OPENS
UP AND MOVES ACROSS THE AREA FRIDAY...BRINGING INCREASED WINDS FOR
FRIDAY AND USHERING IN COOLER TEMPERATURES FOR THE WEEKEND. MAJOR
DISAGREEMENTS BETWEEN THE MODELS EXIST FROM SATURDAY ONWARD.

&&

.FIRE WEATHER...RED FLAG WARNINGS WILL REMAIN POSTED FOR MUCH OF
WESTERN UTAH UNTIL 10 PM. HUMIDITY IS ACTUALLY HIGHER IN SOUTHWEST
UTAH THOUGH IT IS WINDY...HOWEVER AREAS IN WEST CENTRAL AND
NORTHWEST UTAH ARE BELOW 15 PERCENT WITH GUSTS TO 30 MPH. CONDITIONS
MAY GET WORSE AHEAD OF THE APPROACHING UPPER LEVEL SHORT WAVE EARLY
THIS EVENING AND WITH SYNOPTIC LIFT AIR MASS WILL CONTINUE TO
DESTABILIZE OVER WESTERN UTAH SO ISOLATED DRY LIGHTNING POSSIBLE IN
THESE AREAS AS WELL...SIMILAR TO PAST 2 NIGHTS. EASTERN UTAH WILL
HAVE MORE NUMEROUS AND WET STORMS DUE TO DEEPER MOISTURE AND GOOD
SHEAR WITH LOTS OF LIGHTNING INTO THE EVENING HOURS. MUCH DRIER AIR
MASS FILTERS INTO UTAH ON MONDAY IN THE WAKE OF TONIGHTS UPPER TROF.
WEAKER SOUTHWEST FLOW MONDAY AND TUESDAY. MOISTURE BEGINS TO LIFT
BACK NORTH TUESDAY AND EXPANDS THUNDERSTORMS INTO NORTHEAST UTAH BY
WEDNESDAY. MUCH STRONGER FLOW POSSIBLE FOR LATE WEEK WITH ACTIVE
SOUTHWEST FLOW THUNDERSTORM PATTERN.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNINGS THROUGH 10 PM TONIGHT. SEE SLCRFWSLC FOR
DETAILS. WY...NONE.

&&

PUBLIC...CHENG
FIRE WEATHER...TARDY
Hazardous weather outlook, Sep 4, 6:30 AM MDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT SUN SEP 4 2005

UTZ002>005-015-051230-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WEST CENTRAL UTAH-
630 AM MDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN
UTAH.

.DAY ONE... TODAY

STRONG SOUTHWESTERLY FLOW ALOFT WILL MIX DOWN TODAY AND
TONIGHT AND WILL COMBINE WITH THE DRY SURFACE CONDITIONS
ALREADY IN PLACE TO BRING RED FLAG CONDITIONS TO THE AREA. FIRE
WEATHER CONDITIONS WILL MODERATE TONIGHT AFTER SURFACE WINDS
DECOUPLE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM TONIGHT FOR THE
WASATCH FRONT AND MOST OF WESTERN UTAH.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HALL

In the hours before

Local storm report, Sep 4, 4:15 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT SUN SEP 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 E FRUITA              38.28N 111.16W
09/04/2005  0.75 INCH        WAYNE              UT   PARK/FOREST SRVC

            CAPITOL REEF PARK REPORT OF 1/2 TO 3/4 INCH HAIL

&&

ATARDY

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.